New York, 2003

Flooding in New York, December 11 to 12, 2003

December 11 to 12, 2003 · NWS ALY · 3 events in 3 counties and zones

The combination of an extensive snowpack from an early winter storm and a rainstorm on December 11, produced minor flooding on the Esopus and Schoharie Creeks as well as the Mohawk River in eastern New York. One to 2 inches of rain fell over a snowpack with a water equivalent of around 2 inches, melting most of it.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of an extensive snowpack from an early winter storm and a rainstorm on December 11, produced minor flooding on the Esopus and Schoharie Creeks as well as the Mohawk River in eastern New York. One to 2 inches of rain fell over a snowpack with a water equivalent of around 2 inches, melting most of it. The result on the Esopus Creek in Ulster County was for the creek at Mount Tremper to crest at 11.9 feet, 0.9 over flood stage. The Esopus crested at 7.59 feet at Allaben, 0.59 above flood stage. On the Schoharie Creek, the excessive runoff did not happen until the following day, December 12. The creek at Breakabeen crested at 11.41 feet, 0.41 above flood stage. The creek at Burtonsville crested at 6.44 feet, 0.44 above flood stage. On the Mohawk River, the gage at Utica reached the 403.0 flood stage for a few hours on the 12th. No unusual problems were reported to the National Weather Service as a result of this minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 10, 9:45 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 10, 9:45 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
945 PM EST WED DEC 10 2003

.DISCUSSION...UPDATE PRIMARILY TO CLEAN UP EVENING WORDING. MAY OR
MAY NOT HAVE RO MAKE MINOR CHANGES TO GRIDS.

710 PM  UPDATE ...  TEMPS AT KGFL AND KVSF DOWN INTO UPPER 20S WHILE
MOST AREAS REMAIN QUITE MILD.  WILL UPDATE FOR MIN TEMPS AND ALSO
ADD POSISIBILITY OF FZRA.  WONT ISSUE ADVISORY ATTM AS BY THE TIME
PRECIPITATION REACHES THERE 04-06Z TEMPERATURES MAY JUMP BACK UP.

AFTN AFD...

STRONG LOW PRESSURE SYSTEM NOW OVER CHICAGO WILL MOVE NORTHEAST INTO
SOUTHEASTERN CANADA OVER NEXT 24 HOURS. AHEAD OF LOW...70+ KT LLJ
WILL ADVECT WARM MOIST AIR INTO REGION. MODEL QPFS SIMILAR EXCEPT
HIGHER RESOLUTION ETA SHOWS TERRAIN INFLUENCES BETTER AND HAS 2+
INCH MAX OVER CATSKILLS. TRIPLE POINT LOW PROGGED TO FORM OVER
NORTHEAST PA AND MOVE ACROSS POCONOS...CATSKILLS..AND BERKSHIRES AND
MAY BE FOCUS OF AN AREA OF 2-3 INCH RAINFALL MAXIMA.

FRONT BLOWS THROUGH TOMORROW WITH PRECIPITATION BECOMING SHOWERY
DURING AFTERNOON. BY EVENING...RAIN SHOWERS SHOULD TURN TO SNOW
SHOWERS OVER WESTERN AREAS AS H850 TEMPS PROGGED TO FALL TO -4C.
COLDER AIR MOVES INTO ALL AREAS BY FRIDAY MORNING. SOME CONCERN THAT
MODELS UNDER DOING LAKE EFFECT POTENTIAL ON FRIDAY. MODELS FORECAST
DOWNWIND AREAS OF LAKE ONTARIO COMING UNDER LEFT EXIT REGION OF
115KT UPPER JET. MODELS FORECAST STRONG INVERSION BUILDING DOWN AND
SOME SHEAR THROUGH H500 WHICH WOULD LIMIT LAKE EFFECT...BUT CYCLONIC
FLOW AT ALL LEVELS PLUS UPWARD MOTION ASSOCIATED WITH JET MAY
INDICATE MUCH WEAKER INVERSION AND A SHORTWAVE MOVING THROUGH. NO
HUGE AMOUNTS OF SNOW EXPECTED...BUT A FEW INCHES OF SNOW CERTAINLY
POSSIBLE IN FAVORED AREAS.

NEXT BIG STORM MOVES TOWARD REGION LATE SUNDAY. COULD BE ANOTHER BIG
SNOWSTORM FOR AREA. NO CONSENSUS ON MODEL TRACK YET...BUT POTENTIAL
IS THERE. TEMPS SEEM TO BE RIDING A YO YO.

.AVIATION DISCUSSION...

CURRENTLY VFR CONDITIONS WITH MVFR CIGS AT TIMES REST OF TODAY.
CONDITIONS DETERIORATE TONIGHT LOWERING TO MVFR THIS EVENING THEN
IFR AFTER MIDNIGHT. GLENS FALLS HAS WARMED INTO THE MID 30S AND
SHOULD NOT COOL OFF ENOUGH FOR ANY FREEZING RAIN AT ONSET. STRONG
LOW LEVEL JET WILL MOVE ACROSS REGION EARLY THU AM SO HAVE LLWS IN
TAFS. INVERSION WILL PREVENT STRONGER WINDS FROM MIXING DOWN TO
SURFACE AT TAFS SITES. ONCE FRONT MOVES THROUGH AND WINDS SHIFT
AROUND TO THE WEST AFTER 18Z/THU STRONG COLD AIR ADVECTION WILL
OCCUR AND GOOD MIXING.

.HYDROLOGICAL DISCUSSION...

A 2.3 INCH AREA OVER THE ERN CATSKILLS...WHICH COMBINED WITH SNOW
MELT IS CAUSE OF CONCERN FOR SCHOHARIE...ESOPUS...AND RONDOUT.
ANOTHER 1.3 INCH CENTER FROM THE SRN GREENS OF VT DOWN TO LITCHFIELD
HILLS COULD SPELL TROUBLE WESTERN NEW ENGLAND CREEKS. BIGGEST
CONCERN IS THAT RAINFALL AND SNOWMELT WILL OCCUR IN ONE SHORT 6 HOUR
PERIOD CAUSING RAPID RISES...ESPECIALLY ON SMALL CREEKS TOMORROW
MORNING. THERE IS ALSO CONCERN REGARDING THE TIDES/CURRENTS IN
ALBANY DUE TO CONDITIONS AT THE PORT...AND THIS STORM WILL LIKELY
GENERATE A SIGNIFICANT RISE ON THE HUDSON RIVER LEVELS AND ALSO
STRONG SOUTHWARD CURRENTS ON THE EBBING TIDES THURSDAY NIGHT AND
FRIDAY AS THE RUNOFF AND MELT GET TO TROY AND ALBANY.  RIVER ICE IS
MUCH THICKER THAN NORMAL...AND THIS COULD ALSO COMPLICATE THINGS IN
COLDER AREAS.

.ALY...SPS FOR URBAN AND SMALL STREAM FLOOD POTENTIAL AND GUSTY WINDS
OVER HIGHER ELEVATIONS.
Hazardous weather outlook, Dec 10, 4:43 AM EST, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
443 AM EST WED DEC 10 2003

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-110000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...WIND WILL BECOME RATHER STRONG LATE
THURSDAY AND THURSDAY NIGHT...OTHERWISE NO POTENTIALLY HAZARDOUS
WEATHER IS FORESEEN THROUGH DAY 7.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT REQUESTED
AT THIS TIME.

In the hours before

Local storm report, Dec 10, 10:41 PM EST, 2 hours 14 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1042PM     WED DEC 10 2003
#1 0000001 000
CHQT WLSR CSAP CPAP
04276    FILE 28   SP SIDNEY  NY1120100                      DEC 10-03CANCEL
TO       APTS

REF 4274 FILE 28 DEC 10 RE  ROAD CLOSURE - STATE HIGHWAY 28 DELAWARE COUNTY

BOTH LANES OF STATE HIGHWAY 28 IN THE TOWN OF MEREDITH HAVE BEEN REOPENED.
(PREVIOUSLY CLOSED DUE TO TRACTOR TRAILER ACCIDENT)

AUTH LT STEPHEN T FARAGO      RENDO   22:40

OPER - RENDO,DOROTHY M                2242

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Western Ulster

When
December 11, 12:55 AM EST to 6:00 AM EST
Where
Western Ulster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Flood, Southern Herkimer

When
December 12, 5:00 AM EST to 7:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Flood, Schoharie

When
December 12, 7:51 AM EST to 11:00 AM EST
Where
Schoharie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328168, 5328170, 5328169.